Wisconsin, 2021

Heavy Snow in Wisconsin, December 21, 2021

December 21, 2021 · NWS DLH · 2 events in 2 counties and zones

A clipper system slid across the Northland on the 21st bringing widespread snowfall across the region. While this system carried some Pacific moisture with it, overall moisture was pretty limited.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A clipper system slid across the Northland on the 21st bringing widespread snowfall across the region. While this system carried some Pacific moisture with it, overall moisture was pretty limited. However, favorable dynamic conditions with the system allowed for higher snow ratios and higher snowfall than expected. While most areas remained under 6 inches of accumulation with this system, a few higher reports of 6 to 8 inches were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 21, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, Dec 21, 5:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
553 AM CST Tue Dec 21 2021

.DISCUSSION...(Today through Monday)
Issued at 402 AM CST Tue Dec 21 2021

Summary: Quick moving shortwave through today and again on
Thursday. Slight warmup towards the first half of the weekend
before a much cooler start to next week. Could there be snow on
Christmas?

One of two shortwaves moves through this morning dropping 1 to
4 inches across our CWA before exiting this afternoon. Radar and
observations indicate that the snow has begun for the far
southwestern portion of the CWA and is moving eastward. For areas
eastward from the Arrowhead to northwestern WI is rather dry from
the surface to roughly 700mb. Model data is indicating that the
shortwave is tapping into moisture from the the Pacific region
which will help saturate the lower levels of the atmosphere. As
the shortwave moves eastward a jet couplet sets up over parts of
NE MN leading to decent lift/omega throughout the column and
especially in the DGZ. Given the moisture profile, lack of a warm
nose and omega in the DGZ, raised the snow ratio to 20:1 in some
locations. The strong lift and moisture throughout the column
continues to push eastward providing the higher snow totals along
an axis from the Brainerd Lakes region to Duluth to Ashland. As
the system exits the region, northwest flow off the lake will help
enhance lake effect snow for portions of northern Iron County
late this evening and is expected to shut off by tomorrow morning
as the winds turn more westerly. A Winter Weather Advisories have
been issued through this afternoon.

The next shortwave is progged to move through Thursday morning
with a waa pattern. Similarly to today's precipitation, the
shortwave is expected to exit the region quickly. Snow totals at
the moment appear to be less than an inch. While the shortwave
does travel along a similar path, the omega will be lacking for
this system.

A couple of chances of precipitation are possible over the holiday
weekend. However, models have not been in good agreement on
timing and location for each. Temperatures on Friday will be in
the low to mid 30s which could bring a rain/snow mix to the region
before a cold front is progged to move through late Friday
evening. This could set up the next system on Saturday with
colder temperatures which could bring snow on Christmas day.
Given the uncertainty if either scenario plays out it is too
early to give snow totals or even higher confidence PoPs. Given
the holiday travel expected, this will certainly be something to
keep an eye over the next several model runs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 553 AM CST Tue Dec 21 2021

Snow will affect all terminals this morning with MVFR to IFR
ceilings and visibilities with moderate to heavy snow at times.
The snow will end fairly abruptly late this morning to early
afternoon from west to east as drier air filters into the area
behind departing low pressure. The snow consistency should be
light and fluffy. Lingering MVFR ceilings will remain likely
through the afternoon, and stray flurries or light snow showers
can't be completely ruled out. Colder air moving in this afternoon
will also result in some gusty winds between 15 and 20 knots
lingering into the evening. High pressure will pass by to the
south tonight, and most lingering low clouds should dissipate this
evening and through tonight.

&&

.MARINE...
Issued at 402 AM CST Tue Dec 21 2021

A Small Craft Advisory has been issued for later this afternoon
for portions of the North and South Shore including the Outer
Apostle Islands. Winds will be out of the south initially this
morning before switching to the southwest at 10 to 15 knots with
gusts to 20 knots by this afternoon. A cold front is expected this
evening which will switch the winds to the northwest at 15 to 20
knots with gusts to 25 knots. Waves are expected to build to 2 to
5 feet from Port Wing to Saxon Harbor including the Outer Apostle
Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  15   0  21  11 / 100   0   0  20
INL  11  -3  17   3 / 100   0   0  10
BRD  16   0  24  10 / 100   0   0  30
HYR  18  -1  22  10 / 100   0   0  10
ASX  19   3  24  11 / 100   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 3 PM CST this afternoon for
     WIZ001>004-006>009.

MN...Winter Weather Advisory until noon CST today for MNZ019>021-025-
     026-033>038.

LS...Small Craft Advisory from 2 PM this afternoon to midnight CST
     tonight for LSZ150.

     Small Craft Advisory from 2 PM this afternoon to 9 PM CST this
     evening for LSZ146-147.

     Small Craft Advisory from 3 PM this afternoon to 10 PM CST this
     evening for LSZ140-141.

     Small Craft Advisory from 4 PM this afternoon to 10 PM CST this
     evening for LSZ148.

&&

DISCUSSION...KSE
AVIATION...JDS
MARINE...KSE
Hazardous weather outlook, Dec 21, 4:37 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
437 AM CST Tue Dec 21 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
437 AM CST Tue Dec 21 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Snow is expected this morning through early afternoon. The
heaviest snow is expected during the morning commute. Widespread snowfall
amounts around 2 to 5 inches are expected with some locally
higher amounts up to 6 inches possible. Snow ends for most areas
early this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are indications a storm will affect the region later this
week, possibly on Friday. There is still a lot of uncertainty
regarding the strength, track, and amount of warmth associated
with the system but it does look like there could be impacts to
travel. Stay tuned to later forecasts for further updates.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements to
the National Weather Service.

LSZ121-140>148-150-221045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
437 AM CST Tue Dec 21 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northwesterly winds are expected this afternoon and
evening with wind gusts to around 25 knots for parts of the north
shore, south shore, and Apostle Islands. Small Craft Advisories
are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory may be needed along portions of the North
Shore for Friday night as winds out of the southwest increase.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Douglas

When
December 21, 6:00 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Reported by
Public
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Snowfall totals of 6 inches in six hours were recorded near Wascott during the morning of the 21st.

Heavy Snow, Burnett

When
December 21, 6:00 AM CST to 2:00 PM CST
Where
Burnett forecast zone
Reported by
Public
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Snowfall of 6 inches in seven hours was reported to the northeast of Danbury on the 21st.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996757, 996758.